Alert archive / Maryland / Flash Flood Warnings in 2002

Flash Flood Warning 25, NWS Pittsburgh, PA

May 28, 2002Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at May 28, 2002, 6:02 PM EDT for Garrett County, Maryland. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 6:02 PM EDT (22:02 UTC)
Expired
May 28, 2002, 8:00 PM EDT
In force
118 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Garrett County, MD

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 282202
FFWPBZ
MDC023-290000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND

* UNTIL 800 PM EDT

* AT 601 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED NEARLY 
STATIONARY THUNDERSTORMS OVER THE NORTHERN PART OF THE COUNTY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...MOUNTAIN LAKE 
PARK...GRANTSVILLE...AND THE NORTHERN SECTIONS OF SAVAGE RUN STATE 
FOREST.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:13 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 28, 2:13 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT TUE MAY 28 2002

WEAK WARM FRONTAL ZONE EAST-WEST ACROSS WRN PA THIS EVENING.
WARM AND HUMID CONDITIONS SOUTH OF THE FRONT IS SUPPORTING SCATTERED
SHOWERS AND THUNDERSTORMS. WINDS ALOFT ARE LIGHT. MAIN RISK OF
SEVERE WEATHER OVERNIGHT WOULD BE HEAVY DOWNPOURS FROM SLOW MOVING
STORMS.

NOT A LOT OF RAIN HAS OCCURRED ACROSS THE FORECAST AREA OVER THE PAST
SEVERAL DAYS...SO NO SPECIFIC AREA TO FOCUS ON FOR A POSSIBLE FLOOD
WATCH. SEVERAL WAVES OF STORMS WOULD BE NECESSARY TO INITIATE FLOODING,
SO WILL HOLD OFF WITH WATCH FOR NOW AND WAIT TO SEE IS A PARTICULAR
AREA PICKS UP SOME HEAVY RAINFALL.

PBZ RADAR CONTINUES TO HAVE CALIBRATION TROUBLES. RAINFALL HAS BEEN
OVERESTIMATED ON THE RADAR, COMPARED TO RAIN GAGES BY AT LEAST A
FACTOR OF 2. ETS MAY NOT BE ABLE TO ACCOMPLISH REPAIR UNTIL WEDNESDAY
AM.

WEAKENING COLD FRONT WILL REACH THE FORECAST AREA FRIDAY. SHOWERS WILL
COME TO AN END BEHIND THE FRONT JUST IN TIME FOR A DRY WEEKEND.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RSD

In the hours before

Special weather statement, May 28, 5:09 PM EDT, 53 minutes before
MDZ001-WVZ023-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT TUE MAY 28 2002

...THUNDERSTORMS WITH HEAVY RAIN ARE DEVELOPING OVER OUR AREA...

THUNDERSTORMS ARE DEVELOPING ACROSS THE AREA WITH HEAVY
DOWNPOURS...FREQUENT LIGHTNING...HAIL AND GUSTY WINDS UP TO 35 MPH.
SOME OF THESE STORMS CAN PRODUCE UP TO AN INCH OF RAIN IN LESS THAN
AN HOUR. BE ALERT FOR ANY RAPID RISES ON STREAMS AND CREEKS EARLY
THIS EVENING.

Nearby

Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.